Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 43, NWS La Crosse, WI

June 15, 1997Fillmore County, Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 2:35 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 2:35 PM CDT (19:35 UTC)
Expired
Jun 15, 1997, 3:20 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Fillmore County, MN, Houston County, MN

The radar

The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:50 PM CDTThunderstorm Wind 53Caledonia, MN
Jun 15, 3:00 PM CDTThunderstorm Wind 52Spring Grove, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 151936 RRA
SVRLSE
MNC045-055-152020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHEASTERN FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
    HOUSTON COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 320 PM CDT
 
* SOME LOCATIONS AFFECTED
    AMHERST
    LANESBORO
    SHELDON
    CALEDONIA

* AT 232 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 30 MILES SOUTH SOUTHEAST OF ROCHESTER.
  THE STORM WAS MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR CALEDONIA BY 250 PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 15, 2:14 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT SUN JUN 15 1997

MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE
OF SEVERE THIS EVENING.

EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM
EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING
ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED
RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE
STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD
CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER
WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER
THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER
SUNSHINE AREA IN SW MN.

12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH
THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE
WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL
SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING
THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES
INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING
THERE...WITH RAIN ENDING ELSEWHERE.

NGM MOS TEMPERATURES LOOK GOOD.

RACY

In the hours before

Special weather statement, Jun 15, 10:40 AM CDT, 3 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT SUN JUN 15 1997

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

THE THREAT OF SEVERE WEATHER CONTINUES THIS AFTERNOON AND EVENING...BUT
THE MODERATE RISK HAS BEEN DOWNGRADED TO A SLIGHT RISK.  CLOUDS FROM
DECAYING THUNDERSTORMS TO OUR WEST HAS LIMITED SUNSHINE SO FAR TODAY.
WHILE SOME SUN IS EXPECTED...STRONG INSTABILITY IS NOT ANTICIPATED.
WIND FIELDS...HOWEVER...ARE QUITE STRONG AND ANY THUNDERSTORM COULD BE
SEVERE.

THUNDERSTORMS ARE GOING TO DEVELOP LATE THIS MORNING OVER SOUTHERN
MINNESOTA AND NORTHWEST IOWA AND WILL RACE EAST INTO THE AREA. ANY
SEVERE THUNDERSTORM THREAT WILL MOST LIKELY BE BETWEEN 3PM AND 11PM.
THE PRIMARY CONCERN WILL BE STRAIGHT-LINE DAMAGING WINDS AND LARGE
HAIL.

A COLD FRONT ADVANCING IN FROM THE WEST WILL CLASH WITH WARM AND
UNSTABLE AIR TO TRIGGER THESE STORMS.

STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION WILL
PROBABLY BE NECESSARY FOR THE AFTERNOON AND EVENING.

RACY

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.